Patient Questions

QUESTION

Breast Augmentation Surgery Concerns for Patients with Ulcerative Colitis

I am having my Breast Augmentation surgery done on Feb 11th but there is one thing that still concerns me. I can't seem to find anyone else with my condition. I have Ulcerative Colitis which is an autoimmune disorder and I was wondering if my body will be more prone to reject the implants or if I am worried for nothing. I have researched so much my head is spinning. I don't know whether to believe all those horror stories because had I got implants prior to developing UC I probably would have blamed them. Honest opinions and answers are appreciated.

ANSWER

Ulcerative Colitis and Breast Augmentation

Thanks for the question.

You're right to ask questions and do your research. Breast augmentation is a serious consideration.

Ulcerative colitis occurs in less than 0.1% of the population. There are many causative theories regarding UC and there is a presumed genetic component to susceptibility. Most believe that active symptoms in a susceptible person can be triggered by environmental factors. And most recent research does not conclude that UC is an autoimmune disease even though its treatment is similar to other autoimmune diseases. It is not clear that UC is autoimmune mediated.

And there's the rub.

UC can be treated with medications that fall into the following categories:

Aminosalicylates (like sulfasalazine) Corticosteroids (prednisone) and Immunosuppressives (azothioprine, methotrexate)

It's the last two categories that can be problematic.

The problem is, things that are implanted in your body do not have a natural blood supply and thus are more prone to infection and less able to clear infection once one has started.

Corticosteroids and immunosuppressives change your bodies ability to fight infection. Around the time of the operation they can cause significant infection issues. Most plastic surgeons would exercise caution in performing an elective cosmetic operation involving implanted material if you were actively being treated with steroids or immunosuppressives.

There can be long term issues too. While the infection risks are greatest during the surgery and in the first month or so post-operatively those medications can cause infection problems even in breast augmentations that have healed (though the numbers are significantly lower).

There are other manifestations of UC that could be of issue.

Thromboembolic events have been reported with UC and any general surgery can cause clots to form in veins and should be actively prophylaxed against during surgery and potentially afterwards.

The above would be the primary concerns I would discuss with my patients. Issues of autoimmune disease being triggered by implants are anecdotal and do not seem to be supported by evidence at this time.

For your particular situation a close discussion with a board certified plastic surgeon in addition to your GI doctor would be recommended.

Good luck!

Not seeing your answer?

Find a Question
All Patient Questions
Patient Questions
Ask a Question
Contact Us